Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 62, NWS Dodge City, KS

May 20, 1999Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 20, 1999, 9:42 PM CDT for Barber County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 1999, 9:42 PM CDT (02:42 UTC)
Expired
May 20, 1999, 10:15 PM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 73 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KDDC 210243 RRA
SVRDDC
KSC007-210315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
942 PM CDT THU MAY 20 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1015 PM CDT

* AT 939 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 1 MILE WEST OF KIOWA... MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED
  KIOWA                BY 945 PM

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

HEINLEIN/REITER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:21 PM CDT, 6 hours 21 minutes earlier.

Area forecast discussion, May 20, 3:21 PM CDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
321 PM CDT THU MAY 20 1999

...PBLM WL BE SVR WX THIS AFTN AND THIS EVE...

ELEVATED SVR TSTMS ALRDY POPPING IN NRN ZNS AND PER COORD WITH SPC
HV WS300 FOR THAT AREA WITH WT301 FOR SRN ZNS E OF A GCK/LBL LINE.
MID AND UPR WND PROFILE NOT GREAT TO S AND SE WHERE MAY SEE SOME
IMPINGEMENT BY DRY LINE BULGE S OF SFC LO BUT CANT ARGUE WITH CHC
FOR A TOR GIVEN DVLPMT OF DRY LINE SUPERCELLS.  DO BLV IT WLD ONLY
BRIEFLY BE TORNADIC AND TURN RAPIDLY HP.

ALL THIS IN RESPONSE TO STEEP LAPSE RATES ALOFT HI SBCAPES ALG DRY
LINE AND H5 S/WV MOVG THRU RGN THIS EVE THO MOST ACTIVITY SHD BE OVR
AS SBSDNC BHND THE WV TAKES OVER.

IN LTR PDS MANY QSTNS ABOUT CLRG AS SFC LOW TRACKS S AND THEN E ALG
KS/OK BRDR TNGT ALLOWING COOL SURGE TO SINK S ACRS ALL MY ZNS BY
MRNG.  AFT THAT COOL HIGH DOMINATES THRU FRI WITH RETURN FLOW
SETTING UP FRI NGT INTO SAT.  ALTHO RETURN FLOW WL LIKELY PUT THE
JUICE BACK IN PLACE BY SATURDAY A STRONG WARM H5 RDG SETS UP ACROSS
THE SRN AND CNTRL PLNS EFFECTIVELY KILLING ANY CHC FOR MUCH MORE
THAN POP CORN CNVCTN.  NGTLY CNVCTN MOVG E OUT OF ROCKIES IS A
PSBLTY BUT THATS A WAYS DOWN THE ROAD AND RATHER DOUBTFUL ATTM.

FOR XTND FCST HV NOT HAD MUCH TIME TO LOOK DUE TO ONGOING SVR THUS
WL NOT CHG MUCH FM MRF AND FMR.  DEATH RIDGE OVR PLAINS SAT AND SUN
WITH NW FLOW DVLPG FM SUN EVE ONWARD SO CANNOT DISCOUNT CHC FOR NW
FLOW STORMS IN RESIDUAL MOISTURE...OR SW MONSOON COMING UP ACRS NM
DUE TO CUT OFF H5 LOW IN FAR SW US.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 054/076 056/083 056 700
GCK 053/076 055/084 055 700
EHA 053/075 055/085 057 700
LBL 055/077 057/085 057 700
HYS 057/077 058/082 056 800
P28 061/079 059/082 060 610

.DDC...NONE.

JOHNSON

In the hours before

Special weather statement, May 20, 7:21 PM CDT, 2 hours 21 minutes before
KSZ065-078-079-087-210200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
721 PM CDT THU MAY 20 1999

...TORNADO WATCH CANCELLED FOR PARTS OF SOUTH CENTRAL KANSAS...
...SEVERE THUNDERSTORM WATCH CANCELLED FOR PARTS OF SOUTHWEST
   KANSAS...

TORNADO WATCH NUMBER 301 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN SOUTH CENTRAL KANSAS...EDWARDS.
IN SOUTHWEST KANSAS...FORD AND MEADE.

SEVERE THUNDERSTORM WATCH NUMBER 300 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTY IN SOUTH CENTRAL KANSAS...PAWNEE.

AT 720 PM CDT DODGE CITY DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH VERY HEAVY RAINFALL EXTENDING FROM ZENITH TO
CULLISON TO COLDWATER TO 5 MILES SOUTHWEST OF BUTTERMILK. THE
LINE WAS MOVING TOWARD THE EAST AT 25 MPH...AND THE THREAT OF
SEVERE WEATHER HAD ENDED NORTHWEST OF THIS LINE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER
INFORMATION FOR LATER UPDATES AND WARNINGS.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

01
Special weather statement, May 20, 8:02 PM CDT, 1 hour 40 minutes before
KSZ066-080-088-089-210200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
802 PM CDT THU MAY 20 1999

...TORNADO WATCH CANCELLED FOR PARTS OF SOUTH CENTRAL AND SOUTHWEST
   KANSAS...
...SEVERE THUNDERSTORM WATCH CANCELLED FOR PARTS OF SOUTH CENTRAL
   KANSAS...

TORNADO WATCH NUMBER 301 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN SOUTH CENTRAL KANSAS...COMANCHE AND KIOWA COUNTIES.
IN SOUTHWEST KANSAS...CLARK COUNTY.

SEVERE THUNDERSTORM WATCH NUMBER 300 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTY IN SOUTH CENTRAL KANSAS...STAFFORD.

AT 802 PM CDT DODGE CITY DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH VERY HEAVY RAINFALL EXTENDING FROM CAIRO TO
SAWYER TO LAKE CITY TO 5 MILES WEST OF HARDTNER MOVING TOWARD
THE EAST AT 25 MPH. THE THREAT OF SEVERE WEATHER NO LONGER
EXISTS WEST OF THIS LINE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER
INFORMATION FOR LATER UPDATES AND WARNINGS.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

01
Special weather statement, May 20, 8:02 PM CDT, 1 hour 40 minutes before
KSZ066-080-088-089-210200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
802 PM CDT THU MAY 20 1999

...TORNADO WATCH CANCELLED FOR PARTS OF SOUTH CENTRAL AND SOUTHWEST
   KANSAS...
...SEVERE THUNDERSTORM WATCH CANCELLED FOR PARTS OF SOUTH CENTRAL
   KANSAS...

TORNADO WATCH NUMBER 301 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN SOUTH CENTRAL KANSAS...COMANCHE AND KIOWA COUNTIES.
IN SOUTHWEST KANSAS...CLARK COUNTY.

SEVERE THUNDERSTORM WATCH NUMBER 300 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTY IN SOUTH CENTRAL KANSAS...STAFFORD.

AT 802 PM CDT DODGE CITY DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH VERY HEAVY RAINFALL EXTENDING FROM CAIRO TO
SAWYER TO LAKE CITY TO 5 MILES WEST OF HARDTNER MOVING TOWARD
THE EAST AT 25 MPH. THE THREAT OF SEVERE WEATHER NO LONGER
EXISTS WEST OF THIS LINE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER
INFORMATION FOR LATER UPDATES AND WARNINGS.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

01
Local storm report, May 20, 8:36 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
836 PM CDT THU MAY 20 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0103 PM    2 W HAYS                  KS   1.75 INCH HAIL
05/20/99   ELLIS

0200 PM    17 NE WAKEENEY            KS   0.75 INCH HAIL
05/20/99   TREGO

0242 PM    6 S RIGA                  KS   0.75 INCH HAIL
05/20/99   TREGO

0420 PM    BISON                     KS   0.75 INCH HAIL
05/20/99   RUSH

0425 PM    2 N WOODS                 KS   0.75 INCH HAIL
05/20/99   STEVENS

0440 PM    11 NW LIBERAL             KS   1.00 INCH HAIL
05/20/99   SEWARD

0445 PM    15 NW LIBERAL             KS   1.00 INCH HAIL
05/20/99   SEWARD                         COVERED GROUND

0500 PM    3 NW ROZEL                KS   0.88 INCH HAIL
05/20/99   PAWNEE

0502 PM    3 SW SUBLETTE             KS   60 MPH TSTM GUST
05/20/99   HASKELL

0510 PM    22 NW LIBERAL             KS   1.00 INCH HAIL
05/20/99   SEWARD

0535 PM    5 SE COPELAND             KS   0.88 INCH HAIL
05/20/99   GRAY

0540 PM    4 S PLAINS                KS   1.00 INCH HAIL
05/20/99   MEADE

0545 PM    16 S MEADE                KS   1.25 INCH HAIL
05/20/99   MEADE

0546 PM    6 SE DIGHTON              KS   0.88 INCH HAIL
05/20/99   LANE

0711 PM    3 S DIGHTON               KS   1.00 INCH HAIL
05/20/99   LANE

0733 PM    1 N COATS                 KS   1.00 INCH HAIL
05/20/99   PRATT

REITER/RUTHI
Special weather statement, May 20, 8:42 PM CDT, 1 hour before
KSZ081-090-210200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
842 PM CDT THU MAY 20 1999

...TORNADO WATCH CANCELLED FOR PARTS OF SOUTH CENTRAL KANSAS...

TORNADO WATCH NUMBER 301 HAS BEEN CANCELLED FOR PRATT AND BARBER
COUNTIES IN SOUTH CENTRAL KANSAS.

AT 841 PM CDT DODGE CITY DOPPLER RADAR INDICATED AN AREA OF SHOWERS
AND THUNDERSTORMS IN SOUTHEASTERN PRATT AND EASTERN BARBER COUNTIES
MOVING TOWARD THE EAST AT 35 MPH. ALTHOUGH SOME BRIEF HEAVY
RAINFALL MAY OCCUR THROUGH 900 PM...THE THREAT OF SEVERE WEATHER HAS
ENDED.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

01
Special weather statement, May 20, 8:42 PM CDT, 1 hour before
KSZ081-090-210200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
842 PM CDT THU MAY 20 1999

...TORNADO WATCH CANCELLED FOR PARTS OF SOUTH CENTRAL KANSAS...

TORNADO WATCH NUMBER 301 HAS BEEN CANCELLED FOR PRATT AND BARBER
COUNTIES IN SOUTH CENTRAL KANSAS.

AT 841 PM CDT DODGE CITY DOPPLER RADAR INDICATED AN AREA OF SHOWERS
AND THUNDERSTORMS IN SOUTHEASTERN PRATT AND EASTERN BARBER COUNTIES
MOVING TOWARD THE EAST AT 35 MPH. ALTHOUGH SOME BRIEF HEAVY
RAINFALL MAY OCCUR THROUGH 900 PM...THE THREAT OF SEVERE WEATHER HAS
ENDED.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

01

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:26 PM CDTSevere Thunderstorm WarningDDCPratt49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.